, Volume 42, Issue 1, pp 31–48 | Cite as

Biased Skip Lists

  • Amitabha Bagchi
  • Adam L. Buchsbaum
  • Michael T. Goodrich


We design a variation of skip lists that performs well for generally biased access sequences. Given n items, each with a positive weight wi, 1 ≤ i ≤ n, the time to access item i is O(1 + log (W/wi)), where W=∑i=1nwi; the data structure is dynamic. We present two instantiations of biased skip lists, one of which achieves this bound in the worst case, the other in the expected case. The structures are nearly identical; the deterministic one simply ensures the balance condition that the randomized one achieves probabilistically. We use the same method to analyze both.

Biased dictionaries Searching Skip lists 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer 2005

Authors and Affiliations

  1. 1.Department of Information and Computer Science, University of California, Irvine, CA 92697-3425USA
  2. 2.AT&T Labs, Shannon Laboratory, 180 Park Ave. Florham Park, NJ 07932USA

Personalised recommendations